A 56-year-old lady presented to the hospital with 2-day history of flu like symptoms. These had begun within a few hours after starting Nitrofurantoin for urinary tract infection that was prescribed by her primary care doctor. Blood tests upon admission revealed elevated aminotransferase levels with normal bilirubin levels. The medication was stopped, and other causes of hepatitis were investigated. Nitrofurantoin induced idiosyncratic drug-induced liver injury (IDILI) was confirmed by excluding all other causes. Patient’s symptoms and liver enzymes improved the next day and she was discharged. A follow-up on the laboratory’s nine-days later revealed liver enzymes almost back to normal.
Nitrofurantoin; Urinary tract infection; Idiosyncratic drug induced liver injury; Acute reversible hepatotoxicity; Flu-like illness; Elevated transaminases.
Low serum bicarbonate, with or without an elevated anion gap, can indicate metabolic acidosis. High anion gap metabolic acidosis is due to the unmeasured anions. Hypertriglyceridemia can also be associated with spuriously low serum bicarbonate levels due to lab interference. We present a 44-year-old woman who presented with anion gap metabolic acidosis in the presence of severe hypertriglyceridemia.
Hypertriglyceridemia; Acid-base disorders; Low serum bicarbonate; Metabolic acidosis.
Proteinuria is a common incidental finding that physicians face in the inpatient and outpatient setting. Proteinuria may represent a benign pathology in asymptomatic patients, or it can be a sign of significant renal or systemic disease. The latter is usually associated with persistent proteinuria or other clinical findings such as renal failure. This article will focus on the mechanisms, causes and diagnostic approach of proteinuria. Proteinuria is a common incidental finding that physicians face in the inpatient and outpatient setting. Proteinuria may represent a benign pathology in asymptomatic patients, or it can be a sign of significant renal or systemic disease. The latter is usually associated with persistent proteinuria or other clinical findings such as renal failure. This article will focus on the mechanisms, causes and diagnostic approach of proteinuria.
Proteinuria; Glomerular; Tubular; Nephritic; Nephrotic.
Diabetes mellitus (DM), an epidemic non-communicable disease, is associated with macro- and micro-vascular complications which may result in sudden cardiac death at a young age. Sodium-glucose cotransporter-2 inhibitors (SGLT2-I) emerged as a new therapeutic option for managing DM with cardiovascular complications as well as diabetic patients with multiple risk factors. Three drugs in this class significantly reduced cardiovascular mortality and heart failure events, in both type 2 diabetes mellitus and non-diabetic patients with a reduced ejection fraction, to prevent heart failure related hospitalisation. Evidence of kidney protection was another major advantage provided in more than one study. We reviewed recent SGLT2-I related literature and discuss the benefits beyond the cardiac system.
Diabetes mellitus (DM); Cardiovascular disease; Sodium-glucose cotransporter-2 inhibitors (SGLT2-I); Renal protection.
Leg ulcers are a painful side-effect commonly seen in patients with long-term use of hydroxyurea. We describe an ulcer in a patient with sickle cell disease (SCD) with an 8-year history of hydroxyurea use. Wound care team used cadexomer-iodine topical
and collagenase to aid in healing. There are limited options for the treatment of these ulcers beside the cessation of hydroxyurea, a very effective drug in reducing painful sickle cell episodes. It is imperative to be aware of this complication to prevent expensive tests and further work up. Future study into alternative treatment of hydroxyurea-induced leg ulcers for sickle cell patients is necessary.
Leg Ulcer; Sickle cell disease (SCD); Hydroxyurea.
One of the most common sphingolipidosis, Gaucher disease (GD) remains rare till date. A case report of a 56-year-old patient diagnosed with GD is presented herein. Her sister was known to have Gaucher disease. Her personal medical record consisted of splenectomy, anemia, recurrent infections, and bone lesions at a young age. Taking into consideration her personal and familial history, the clinical and paraclinical examinations, she was diagnosed with Gaucher disease which was confirmed with enzyme and gene testing. Upon introduction of specific enzyme replacement treatment for Gaucher patients,much evidence demonstrated the substantial improvement of hematological and visceral parameters. However, it has been observed that the bone tissue does not respond equally to the treatment.
• The physician should always investigate the splenomegaly of unknown etiology before deciding to do a splenectomy
• Bone lesions in Gaucher disease are sometimes irreversible, hence the importance of early diagnosis of this rare disease
Gaucher disease; Bone lesion; Splenomeagly.
GD: Gaucher disease; Hb: Hemoglobin; MRI: Magnetic resonance imaging; ERT: Enzyme replacement therapy.
It is difficult for the elderly, those with complications, and those who live in remote areas to visit the hospital, and as a result, there are limits on the drugs they are able to use. It is therefore effective to prescribe such patients oral medications that have few adverse effects and in regimens that require few hospital visits. Clarithromycin can induce cell death by autophagy and it has a direct antitumor effect. There have been reports of the outcomes of Lenalidomide and Dexamethasone therapy with Clarithromycin which is administered orally and is safe on multiple myeloma. However, in Japan, there have been few studies. Here, we report on Clarithromycin, Lenalidomide and Dexamethasone therapy in our hospital.
We analyzed 7 patients with relapsed refractory or refractory multiple myeloma who were treated at this hospital between January 2012 and December 2014. The Clarithromycin, Lenalidomide and Dexamethasone therapy were administered in a 28-day cycle as follows: Clarithromycin 400 mg/day for 28-days, Lenalidomide 15 mg/day for 21-days, and Dexamethasone was administered in a dose of 20 mg once per week. The response criteria used were standard International Myeloma Working Group (IMWG) Uniform Response Criteria. and adverse events were graded according to the national cancer institute-common terminology criteria for adverse events (NCI-CTCAE) Ver. 4. Statistical analysis was performed using Easy R (EZR).
The response to Clarithromycin, Lenalidomide and Dexamethasone therapy were selective catalytic reduction (sCR) in 2 patients, CR in 1 patient, per rectum (PR) in 3 patients, and standard deviation (SD) in 1 patient. Response rates of PR or better were observed in 86% of the patients. Duration of response was median 316-days (range, 160-522-days). Median oculus sinister (OS) period was 1,907 days. Median OS following discontinuation of the study was 1,385 days. Hematological adverse events were G1-2 anemia in 3 patients and G3-4 anemia in 1 patient. G1-2 thrombocytopenia was observed in 1 patient and G3-4 thrombocytopenia was observed in 1 patient. Leukopenia of G1-2 was observed in 6 patients but G3 was not observed. Non-hematological adverse events were G1-2 liver disorder in 6 patients, G1-2 skin rash in 3 patients, and G1-2 constipation in 2 patients. G4 adverse events were fainting and duodenal ulcer in 1 patient each.
Clarithromycin, Lenalidomide and Dexamethasone can be safely and effectively administered in the relapsed refractory multiple myeloma
Multiple myeloma; Bird; Clarithromycin, lethal dose (Ld).
Low-levels of gamma globulin are associated with a risk of infection, and complications of hypogammaglobulinemia are often observed in hematologic malignancies. In chronic lymphocytic leukemia (CLL), IgG≤600 mg/dL is reportedly associated with higher risks of infection. The objective was to determine the risks of hypogammaglobulinemia and infection in malignant lymphomas for which rituximab that targets B-cells is used.
A retrospective analysis of data from medical records of patients with malignant lymphomas treated with rituximab-containing therapy at our hospital between April 2014 and March 2016 was performed to assess the risks of infections through an evaluation of IgG levels and hospitalizations for and deaths due to infections in patients hospitalized with infections during this period.
From April 2014 to March 2016, 128 patients with malignant lymphomas received rituximab-containing therapy at our hospital, and 94 (61%) of these patients had IgG levels measured. These 94 patients were included in the analysis. The histological types were as follows: 30 had follicular lymphoma (FL), 17 had indolent non-Hodgkin’s lymphoma (iNHL), 42 had diffuse large B-cell lymphoma (DLBCL), and 5 had mantle cell lymphoma (MCL). The mean minimum immunoglobulin G (IgG) level in patients hospitalized for infection was 546 mg/dL and was 628 mg/dL in those not hospitalized (p=0.6). Although a significant difference was not observed, IgG levels tended to be low in hospitalized patients with infection. In addition, there were 4 patients with mean IgG levels that were 600 mg/dL or less in the 6-months immediately prior to hospitalization. Among these 2 died of infection.
Low-levels of gamma globulin are associated with a risk of mortality due to infections in malignant lymphomas.
Hypogammaglobulinemia; Malignant lymphoma; Rituximab.
CLL: Chronic lymphocytic leukemia; FL: Follicular lymphoma; iNHL: Indolent non-Hodgkin’s lymphoma; DLBCL: Diffuse large B-cell lymphoma; MCL: Mantle cell lymphoma; FN: Febrile neutropenia.
Interventional Cardiologist Trained Overseas
Research Fellow at the University Hospitals Cleveland Medical Center
10900 Euclid Avenue
Cleveland, Ohio 44106, USA
Director of Medicine
Department of Medicine
Baruch Padeh Poria Medical Center affiliated to the Faculty of Medicine
Ramat Gan, 5290002, Israel